Aspartame and its effects on health: Independently funded studies have found potential for adverse effectsBMJ 2005; 330 doi: https://doi.org/10.1136/bmj.330.7486.309-a (Published 03 February 2005) Cite this as: BMJ 2005;330:309
All rapid responses
Rapid responses are electronic comments to the editor. They enable our users to debate issues raised in articles published on bmj.com. A rapid response is first posted online. If you need the URL (web address) of an individual response, simply click on the response headline and copy the URL from the browser window. A proportion of responses will, after editing, be published online and in the print journal as letters, which are indexed in PubMed. Rapid responses are not indexed in PubMed and they are not journal articles. The BMJ reserves the right to remove responses which are being wilfully misrepresented as published articles or when it is brought to our attention that a response spreads misinformation.
From March 2022, the word limit for rapid responses will be 600 words not including references and author details. We will no longer post responses that exceed this limit.
The word limit for letters selected from posted responses remains 300 words.
With reference to the recent Editorial and correspondence, Aspartame
gives me various forms of extrasystoles including bigemini. Briefly, I
discovered this in 1983 while training for body building competitions
where loss of subcutaneous fat is necessary to show muscular definition.
For some 12 weeks my pre-contest diet included "diet" coke in place of
beer. I assumed the cardiac irregularities from which I began to suffer
could be due to caffeine in the Coca Cola and substituted mineral water.
The cardiac irregularities stopped within 24 hours. About five years ago,
again training for competition, I began taking a well known protein powder
supplement. After two days extrasystoles began and on reading the label I
found Aspartame to be an ingredient. I stopped the powder and had no more
The following stories are possibly relevant
1. An overweight locum SHO had to go off duty following an episode
of cardiac irregularity. On talking to him afterwards he told me that he
had begun taking a large amount of Candarel in place of sugar in an
attempt to lose weight. On stopping Candarel no further problems.
2. A local racing cyclist was having frequent "palpitations"
several times a week. This man is very fit. He saw his GP during one
particular attack and was immediately referred to the local Casualty
Department as a suspected coronary thrombosis. By the time the patient
was seen the arrhythmia had stopped and the ECG was normal. I met this
man 13 months ago and he told me of his problem. It transpired that to
keep his weight down to racing fitness he was drinking several cans of
"diet" drinks a day. He was advised to stop this and since then he has
continued to train hard and has not had a single further episode of
arrhythmia of which he is aware.
3. At least three theatre staff with whom I have worked over the
last three years (and the mother of one of them) have had similar
histories of "palpitations". All of them had been drinking "diet"
preparations. On stopping them, again no further pulse irregularities. A
theatre assistant was likewise complaining of palpitations. It transpired
that she was chewing "diet" chewing gum containing Aspartame. By stopping
this the palpitations stopped.
Aspartame is in very many foods and drinks, it is even in some brands
of effervescent Vitamin C in spite of the label proclaiming "no added
flavours or colourings". I am very well aware that my evidence is merely
based on personal experience and anecdotal episodes but I am convinced
that in some people this is an unrecognised cause of cardiac irregularity.
Is there anybody out there who has had similar experiences, or have I
opened eyes to a possible cause of a frequent complaint?
Competing interests: No competing interests